changes in body shape
Feb 27, 2012
I was on meds for 14 years and stopped about 2 years ago for a variety of reasons, mostly financial, just could not afford the copays anymore. Why is my body shape still changing? I am getting so skinny in my legs yet my belly looks like i am pregnant. Does HIV itself cause these changes???
Response from Mr. Vergel
HIV without treatment causes metabolic changes and catabolism(loss of lean body mass). The most common metabolic change is lowering of HDL (high density lipo protein, the good cholesterol. Whether or not this drop in HDL has any impact on body composition is unknown.
HIV may also affect the way our mitochondria work. Mitochondria dysfunction has been associated with aging in general, and it is hypothesized that it may cause accelerated aging in HIV positive people who have active virus replication. But the effect of mitochondrial dysfunction on body composition(without HAART) has not been studied in HIV. You have had 14 years of medication exposure. Medications like AZT and D4T also tend to increase mitochondria dysfunction specially in fat cells. This can cause lipoatrophy (fat loss under the skin) of the extremities, face and buttocks. This lipoatrophy sometimes is not reversible depending on its severity and with uncontrolled viral load.
As people age, HIV positive or not, some lose mass in their extremities and gain visceral (internal) belly fat, specially in those who do not exercise or eat a healthy diet. So, it is difficult to asses what body changes are related to HIV and what are related to aging or life style.
There are very limited data on body composition in HIV+ people who are not on HIV medications. But a study compared body composition of HIV+ treatment naive men with HIV negative men. The study found that naıve HIV-infected patients displayed low lean and fat masses, and a fat mass repartition characterized by a predominant loss in the trunk area. Impact of HIV Infection on Total Body Composition in TreatmentNaive Men Evaluated by Dual-Energy X-ray Absorptiometry Comparison of 90 Untreated HIV-Infected Men to 241 Controls
I am concerned that you had to stop HIV medications because of financial reasons. If you cannot afford copays, there are several copay assistance programs available : Patient Assistance and Co-Pay Programs for HIV
You may also want to read this article: 7 Ways to Save Money on Meds
Your local HIV treatment clinic may be able to help you to apply for assistance programs.
You may also want to read the articles on diet and exercise in my aging web site:
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Dizziness A Symptom Of Acute HIV Infection?
- Is Itchy Scrotum An Acute Symptom Of AIDS?
- Black Spots After Receiving Oral Sex Worried I Have HIV
- Itchy Balls After Oral Sex Hooker Does It Mean I Have HIV
- Swollen Lymph Nodes After Rubbing Penis Worried I Have HIV
- Over The Counter Antibiotics For Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.